How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick, MD Your Own Question
Dr. Rick, MD
Dr. Rick, MD, Board Certified MD
Category: Medical
Satisfied Customers: 11363
Experience:  20+ years as a doctor. Internal Medicine Internship in NYC
48069651
Type Your Medical Question Here...
Dr. Rick, MD is online now
A new question is answered every 9 seconds

I had a serious clot in the thigh in 1981....was in the

This answer was rated:

I had a serious clot in the thigh in 1981....was in the hospital 1 month...no cause discovered.
Had another clot last December in same thigh extending from knee to upper thigh.
Have been on warfarin for 6 months. Have had no pain since a week after clot.Ultrasound taken last week shows traces of old clot which has crystalized. No trace of new clot.
Questions:
1.What are the odds of another clot. I am 62 years old in good physical shape.
2. Should I continue on Warfarin and, if so, how long
3. Should I be wearing pressurized stockings if on warfarin.
RickMD :

I am online and happy to help you with your question today.

RickMD :

A study that looked at 2000 people with DVTs found that those who only had one episode of blood clot formation could stay on warfarin for a limited time period of 3 to 6 months.

RickMD :

Here is a link to the articles that discuss this issue (they are a bit technical :(

RickMD :

Title: Annals of Internal Medicine
Author: Douketis JD et al. The risk for fatal pulmonary embolism after discontinuing anticoagulant therapy.
URL: http://www.annals.org/
2007 Dec 4;147(11):766-74

Title: Journal of Thrombosis and Haemostasis
Author: Lloyd NS et al. Anticoagulant prophylaxis to prevent asymptomatic deep vein thrombosis: systematic review and meta-analysis.
URL: http://www.blackwell-synergy.com/loi/JTH
2008 6(3):405-414 doi:10.1111/j.1538-7836.2007.02847.x

RickMD :

You, however, have had two clots. The research doesn't really discuss your particular problem. With the advent of a second DVT it is likely that you have a clotting disorder. If you have not done so already I suggest you have a complete workup by a hematologist and then, after this workup, discuss with her whether or not you need to be on blood thinners for life.

RickMD :

Does this make sense to you?

RickMD :

Please remember the top 3 ratings are positives [Excellent service is my goal] and this is how we are compensated. Rate my answer when you are satisfied. If you feel the need to rate low, please stop and reply to me via the REPLY TO EXPERT button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek.

Otherwise, a high positive rating is very much appreciated, bonuses are great, and find me anytime for follow up.

Let me know if you have further questions.

RickMD :

I see that you are offline. I'll switch over to the Q&A system. This system works a lot like 'text messaging' but an email is sent to each of us anytime something is posted to this thread. We can continue to work on your question there..... :)

We have been experiencing technical difficulties with the chat system. Please allow me to retype my chat here for your review:

RickMD :

I am online and happy to help you with your question today.

RickMD :

A study that looked at 2000 people with DVTs found that those who only had one episode of blood clot formation could stay on warfarin for a limited time period of 3 to 6 months.

RickMD :

Here is a link to the articles that discuss this issue (they are a bit technical :(

RickMD :

Title: Annals of Internal Medicine
Author: Douketis JD et al. The risk for fatal pulmonary embolism after discontinuing anticoagulant therapy.
URL: http://www.annals.org/
2007 Dec 4;147(11):766-74

Title: Journal of Thrombosis and Haemostasis
Author: Lloyd NS et al. Anticoagulant prophylaxis to prevent asymptomatic deep vein thrombosis: systematic review and meta-analysis.
URL: http://www.blackwell-synergy.com/loi/JTH
2008 6(3):405-414 doi:10.1111/j.1538-7836.2007.02847.x

RickMD :

You, however, have had two clots. The research doesn't really discuss your particular problem. With the advent of a second DVT it is likely that you have a clotting disorder. If you have not done so already I suggest you have a complete workup by a hematologist and then, after this workup, discuss with her whether or not you need to be on blood thinners for life.

RickMD :

Does this make sense to you?

RickMD :

Please remember the top 3 ratings are positives [Excellent service is my goal] and this is how we are compensated. Rate my answer when you are satisfied. If you feel the need to rate low, please stop and reply to me via the REPLY TO EXPERT button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek.

Otherwise, a high positive rating is very much appreciated, bonuses are great, and find me anytime for follow up.

Let me know if you have further questions.

Customer: replied 5 years ago.
did you get my follow up question
No. I'm sorry. It did not come through. We have been infected with Gremlins lately :(

Would you mind retyping it here?

Thanks.
Customer: replied 5 years ago.

I have had a workup and it was negative. However I have been told the odds of a second clot are 30% while those odds are higher if you've had 2 clots and even higher with age. I'd like to go off warfarin since it interferes with my active lifestyle.

How about stockings...would thys reduce the chance of a 3rd clot if I go off Warfrin?

Thank you for that extra information. I'm sorry it didn't come thought the first time.

That is good news that your workup came back negative. In light of this, perhaps, you could come off the blood warfarin but, as you have said, there is a significant risk of a third clot off the blood thinner. And the more clots you have the larger the chance of damaging the veins in your legs and making them incompetent and, more importantly, throwing a large clot to your lung and, perhaps, dying as a result.

I guess I have to ask you: What does you hematologist recommend?

And then, I have to add, if I was in your shoes I would probably stay on the warfaran. The risk of a new clot may approach 50 percent given your age and history and in my book that risk is just too high to take with my life.

Of course this decision is totally up to you. I guess it depends on how much the warfarin interferes with you lifestyle.....

As you might imagine, there is no totally right or totally wrong answer here......just choices.

Does this make sense to you?
Dr. Rick, MD and 3 other Medical Specialists are ready to help you
Oops. I didn't see the last part at the bottom

I think that compression stockings can be very helpful and there are ones available that look almost like normal knee high stocking. I would recommend their use.